Alert archive / New York / Freeze Warnings in 2018

Freeze Warning 3, NWS New York, NY

October 21, 2018Suffolk County, New York

NWS New York, NY issued this freeze warning at Oct 21, 2018, 3:02 PM EDT for Suffolk County, New York. It took effect at Oct 22, 2018, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2018, 3:02 PM EDT (19:02 UTC)
In effect from
Oct 22, 2018, 3:00 AM EDT
Expired
Oct 22, 2018, 9:00 AM EDT
In force
6 hr
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-213 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS71 KOKX 211902
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
302 PM EDT Sun Oct 21 2018

NYZ081-220900-
/O.UPG.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/
/O.NEW.KOKX.FZ.W.0003.181022T0700Z-181022T1300Z/
Southeastern Suffolk-
302 PM EDT Sun Oct 21 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY...

The National Weather Service in Upton has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Monday. The
Frost Advisory is no longer in effect.

* TEMPERATURES...Upper 20s and lower 30s. 

* TIMING...Late tonight into early Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent
or highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NJZ006-106-108-NYZ071-078>080-177-179-220900-
/O.CON.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/
Hudson-Eastern Essex-Eastern Union-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Northern Nassau-Southern Nassau-
302 PM EDT Sun Oct 21 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
MONDAY...

* TEMPERATURES...Mid 30s. 

* TIMING...Late tonight and early Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$
2 follow-up statements
148 
WWUS71 KOKX 220745
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
345 AM EDT Mon Oct 22 2018

NYZ081-221300-
/O.CON.KOKX.FZ.W.0003.000000T0000Z-181022T1300Z/
Southeastern Suffolk-
345 AM EDT Mon Oct 22 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the low 30s.

* TIMING...Into early this morning.

* IMPACTS...Freezing conditions will kill exposed crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means below freezing temperatures are imminent
or highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NJZ006-106-108-NYZ071-078>080-177-179-221300-
/O.CON.KOKX.FR.Y.0003.000000T0000Z-181022T1300Z/
Hudson-Eastern Essex-Eastern Union-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Northern Nassau-Southern Nassau-
345 AM EDT Mon Oct 22 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the mid 30s.

* TIMING...Into early this morning.

* IMPACTS...Frost will harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$
314 
WWUS71 KOKX 221256
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
856 AM EDT Mon Oct 22 2018

NYZ081-221400-
/O.EXP.KOKX.FZ.W.0003.000000T0000Z-181022T1300Z/
Southeastern Suffolk-
856 AM EDT Mon Oct 22 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

The freeze warning will be allowed to expire as temperatures have
risen to above 32 degrees.

$$

NJZ006-106-108-NYZ071-078>080-177-179-221400-
/O.EXP.KOKX.FR.Y.0003.000000T0000Z-181022T1300Z/
Hudson-Eastern Essex-Eastern Union-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Northern Nassau-Southern Nassau-
856 AM EDT Mon Oct 22 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

The frost advisory will be allowed to expire as temperatures have
risen into the upper 30s and lower 40s.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this freeze warning went out at Oct 21, 11:38 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 21, 11:38 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
1138 AM EDT Sun Oct 21 2018

.SYNOPSIS...
High pressure will build to the south through Monday. Low
pressure will move from the Great Lakes Monday night to the
Gulf of Maine by late Tuesday night, followed by high pressure
building in from Wednesday through Friday night. This high will
then retreats to the northeast on Saturday as low pressure moves
up the Southeast coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NW flow off Lake Ontario is maintaining mostly cloudy skies from
NYC north/west, and should do so into at least early afternoon
as weakly cyclonic low level flow a couple of weak mid level
vort lobes passing through provide weak lift. Farther east,
skies should remain more toward the partly/mostly sunny side.

NW winds gusting to 30-40 mph should continue until about
midday, then slowly diminish this afternoon.

High temps today should be around 10-15 degrees below normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
NW flow aloft tonight, gives way to zonal flow aloft on Monday.
Not seeing any shortwaves embedded in the flow over the region
it should be dry for both periods with minimal cloud cover.

While winds will still be gusty early this evening, they should
rapidly diminish into the overnight hours. As a result, expect
decent radiational cooling. However, winds are progged to be
slightly stronger than they were last night - so a widespread
freeze in Suffolk County no longer seems probable. As a result,
will issue a frost advisory for Suffolk as well as Nassau,
southern Westchester and Eastern Union and Essex Counties from
7Z-13Z Monday. This replaces the freeze watch in Suffolk County.
Note: still expect the Long Island Pine Barrens to get to/below
freezing, however, this area comprises less than half of any
given zone.

Lows tonight and highs on Monday should be around 10 degrees
below normal (upper 20s-mid 30s - a tad higher in NYC Metro heat
island for lows and around 50-mid 50s for highs).

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
SW flow develops aloft Monday night as a northern stream trough
dives into the Great Lakes region, any forcing should remain to
far to the west, so it should remain dry (the NAM appears to be
an outlier with its rain late Monday night). This mid- upper
level trough builds into the area by late Tuesday, then exits to
the east by Wednesday morning. There is still quite a bit of
uncertainty as to the exact track the core of the trough takes
(to the north or over the region) - so there is uncertainty as
to whether or not the area will see any precipitation
Tuesday/Tuesday night. For now limit pops to slight chance,
mainly from mid Tuesday morning-Tuesday afternoon.

The region remains under NW flow aloft Wednesday-Thursday.
Cannot rule out some sprinkles on Wednesday as the low level
cold pool moves into the area as some shearing vorticity maxima
exit the area. If the two coincide, then could see some isolated
showers vice sprinkles.

Northern stream shortwave ridging builds over the area Thursday
night and Friday, with associate subsidence keeping things dry.

For Friday night and Saturday the question is how quickly does a
full latitude develop over the Mississippi Valley and thus how
quickly does moisture flow into the region on SW flow aloft
ahead of this system. For now it appears that Friday night
should remain dry (subsidence from exiting northern stream
ridging). For now, limit pops on Saturday to slight chance in
the afternoon.

Temperatures Monday night-Tuesday night should be near normal.
Temperatures Wednesday-Saturday should be below normal. Given
uncertainty in overall pattern for the middle to latter part of
the week, the extent to which temperatures are below normal is
also uncertain.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
***STRONG/GUSTY WINDS EXPECTED TODAY***

Strong high pressure builds well west of the region today and then
gets closer to the region tonight as the center of the high builds
southwest of the region. VFR conditions expected through the
TAF period. Main issue will be winds.

Widespread gusts to near 30-35 kt expected today with strong high
pressure building well to the west of the local area. Some peak
gusts 36-40 kt will be possible at times. Winds decrease
tonight into Monday. Gusts diminish this evening with W-NW flow
of 5-10 kt late tonight.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...VFR.
.Tuesday...Mainly VFR. WSW winds G15-20KT.
.Wednesday-Thursday...VFR. NW winds G15-20KT.

&&

.MARINE...
Winds have finally come up on Long Island Sound, with gusts up
to 35 kt at several platforms, so the gale warning remains in
effect for all waters. Winds should slowly diminish this
afternoon, so will re-evaluate by 18Z and adjust hazards as
needed.

There could be some leftover gales early this evening on the
ocean waters, otherwise expect SCA conds as high pressure moves
toward the Carolinas tonight and winds slowly diminish.

Forecast winds return to SCA levels Tuesday through Thursday, mainly
for the ocean but also at times for the the eastern sound/bays.

&&

.HYDROLOGY...
No significant/widespread hydrologic impacts are expected
through the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Frost Advisory from 3 AM to 9 AM EDT Monday for NYZ071-078>081-
     177-179.
NJ...Frost Advisory from 3 AM to 9 AM EDT Monday for NJZ006-106-108.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...Maloit
NEAR TERM...Goodman/Maloit
SHORT TERM...Maloit
LONG TERM...Maloit
AVIATION...MD/JM
MARINE...Goodman/Maloit/JM
HYDROLOGY...Maloit
EQUIPMENT...
Hazardous weather outlook, Oct 21, 4:32 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
432 AM EDT Sun Oct 21 2018

CTZ005>012-NJZ002-004-103>105-107-NYZ067>070-072>075-176-178-220845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
432 AM EDT Sun Oct 21 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-NYZ071-078>081-177-179-220845-
Hudson-Eastern Essex-Eastern Union-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
432 AM EDT Sun Oct 21 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-220845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
432 AM EDT Sun Oct 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Maloit

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:26 AM EDTFrost AdvisoryOKXNassau, Suffolk, Westchester30 hr
Oct 21, 3:04 PM EDTSmall Craft AdvisoryOKX15 hr

Nearby

Freeze Warnings in New York, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.